Jump to content

Prescribed Northera And Emend By Dr. Grubb


Recommended Posts

I just got home from a long trip to Toledo to see Dr. Grubb. He wants to make a couple of changes in my medications, so I'm trying to learn all that I can about them before I start them next week. The first drug that he's putting me on is Emend (Aprepitant) for gastroparesis. I've been on domperidone for a few years now, but he is hopeful that Emend may be a better alternative. I know that there is a clinical trial for this drug and gastroparesis patients taking place right now, but that is the only thing that I can find about it being used for anyone besides chemotherapy patients. Does anyone else have any experience with it? I'm a little nervous about switching to it, since I don't think it's a motility drug.

I am also going to switch from midodrine to Northera. I've seen a few people mention it on this forum, but would love to hear from people who have tried it or talked to their doctors about it!

Thanks so much! Hopefully I won't get terribly sick for branching out and trying some new drugs! Fingers crossed!

Link to post
Share on other sites

Hey Jen, how have you been doing? Best of luck to you as you start making these med changes, I hope that you have great success! :)

Not sure if you'll find the below articles of any help, but like you mentioned it's difficult to find literature on Emend/Aprepitant.

http://contemporarypediatrics.modernmedicine.com/contemporary-pediatrics/news/modernmedicine/modern-medicine-feature-articles/about-cyclic-vomiting-s?page=full

http://webcache.googleusercontent.com/search?q=cache:BskKXlTIJ2YJ:deepblue.lib.umich.edu/bitstream/handle/2027.42/72300/j.1365-2982.2008.01113.x.pdf%3Fsequence%3D1+&cd=4&hl=en&ct=clnk&gl=us

Link to post
Share on other sites

Hi Jen,

This is certainly something you and your doc would need to agree upon, but, my pots neuro only changes one med at a time with me so we know what works and what doesn't and if it's causing any side effects. It might be something you may want to consider since it sounds like these are major changes for you. We usually try to leave a month in between.

Hope these meds work well for you!

Katie

Link to post
Share on other sites

My son's MCAS doctor prescribed Emend for his nausea a couple of years ago. It was extremely expensive and used for cancer patients so our insurance declined it and wouldn't pay. So unfortunately we didn't get to try it.

Link to post
Share on other sites

Thanks for the well-wishes!! I am definitely planning on spreading out the medicine changes by a few weeks. I'll start Emend this week, but it will probably take at least two weeks to get Northera from the specialty pharmacy that you have to go through to get it.

Christy - sorry that your son didn't get to try Emend. I was really surprised when I heard that I will only have to pay $60/month for it. I thought the co-pay would be a lot more. I'm not really expecting it to work as well as domperidone, but I'm definitely willing to give it a try.

Link to post
Share on other sites

I hope this works for you. It's interesting that Dr. Grubb recommended to change form Midodrine to Northera. I'm also considering this since Mido has lost effectiveness over the years. But's hard to change sometimes- better the devil you know... I've only heard some mixed reactions for it in other threads. Sorry I can't help but good luck.

Link to post
Share on other sites

Thanks, Jesse! He wants me to try Northera because I have never been able to handle more than 2.5mg of midodrine every 3 hours. If I take more, I end up having a lot of side effects. I've had a couple of hospitalizations in the past three months, and haven't been doing well at all this year, so I think he is hopeful that the Northera will allow me to be up a little more. I guess I'll find out if it works soon! I'm not very hopeful, but I'll give it a try.

Link to post
Share on other sites
  • 2 weeks later...

I was on Northera for a while after I began to have serious side effects from midodrine. While it worked very well for my BP, I began having severe headaches while I was on it. I have since been taken off the Northera and have started to have the severe headaches again so I am wondering if they were actually related to the Northera at all. Good luck to you, and I hope it will work for you.

Link to post
Share on other sites
  • 2 years later...

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...